Title of Paper:
- A Prospective Observational Study of Patients Receiving Intravenous and Intramuscular Olanzapine in the Emergency Department
Journal and Year:
- Annals of Emergency Medicine, 2016
Overview of study methods:
- Prospective, observational study
- ED patients receiving Olanzapine for any clinical indication via either the IV or IM route
- Research nurses observed patients for the 60 minutes (0, 5, 10, 15, 30 and 60 minutes) following administration for the primary outcome of evidence of respiratory depression (multiple criteria)
- They also observed for:
- OAA/S Scale (5 point sedation scale)
- Any monitoring data available
- Any ECG performed
- Treating physician’s assessment of drug efficacy
Summary of Results:
- 784 patients in final analysis
- 295 in the IV group
- 489 in the IM group
- Respiratory depression occurred in 3.7% of the IV group and 2.0% of the IM.
- 7 patients required intubation – 2 in IV and 5 in IM group
- One episode of Mobitz I and one of bradycardia were observed, both were attributed to other reasonable factors.
- 81% of the IV and 84% of the IM group did not need additional sedation
- Median time in the ED was less for the IV group (386 vs 525 minutes)
- The IV group generally received lower doses (5mg most commonly) than the IM group (10mg most commonly)
- Prospective, observational data suggesting that IV Olanzapine is pretty safe in comparison to IM.
- The peak onset in probably quicker and than the peak time of 15-45 minutes that you get with IM administration, which may lead to the higher incidence of respiratory depression.
- The need for further sedation within an hour was similar in the IV group with its largely 5mg dose as in the IM group with its largely 10mg dose, so 5mg as an initial IV dose seems reasonable.
Clinical Bottom Line:
- It’s probably safe to use IV olanzapine if you need to, just be aware that there may be a more rapid onset so as is always good with this sort of thing – start low, go slow. As with any sedative drug in the agitated patient, be aware it sometimes doesn’t take much to ‘over-cook’ them if they’ve got lots of other ‘self-delivered’ agents on board so they should be closely monitored.
Other #FOAMed Resources:
- Josh Farkas of emcrit.org includes this paper in a great summary of IV Olanzapine in sedation.
CO poisoning is common and there are lots of myths about CO:
1) It can’t pass through walls
CO is a tiny, colourless and odourless molecule that can spread through anything. This means that CO from next door could be the cause of your patient’s symptoms.
2) It only comes from Gas Stoves
CO is produced anywhere where combustion is incomplete. Faulty gas fires used to be common but now it could be wood burners, cold catalytic converters or charcoal BBQs.
3) It causes pathophysiology is like a functional anaemia
CO binds irreversibly to Hb, forming COHb and shifting the oxygen dissociation curve to the left. It also impairs other proteins and binds to platelets so nitric oxicde gets released. There’s some interesting research where dogs were given COHb 70% by breathing gas – they died. They then replaced 2/3 of their blood with poisoned blood and they were fine.
If you think about it from an anaemia point of view, normal Hb 150, an HB 75 is fine. That would be a COHb of 50% – which is near fatal.
4) Everyone Gets Cherry pink mucous membranes
No – bright red blood is a post mortem curiosity. You need COHb levels of 40% to be visible.
5) If your alarm is fine, you’re fine
There was a recent look at fake alarms – so make sure alarms are being bought from a reputable source. Most audible alarms sound at 50 ppm after 60 minutes which is quite a lot. We ideally need <6 ppm over 24 hours. Digital alarms are best.
- Cohabitees – you might not all have a virus at the same time…
In low risk patients, who were exposed a while ago, blood tests are unlikely to be helpful. If you do need a level there is no need to do an ABG – a VBG is fine
References and Links
RCEM Learning CO poisoning
Emergency Medicine Ireland
Life in the Fast Lane